North Carolina, 2019

Flash Flood and Debris Flow in North Carolina, June 8 to 10, 2019

June 8 to 10, 2019 · NWS RNK · 9 events in 3 counties and zones

An unusual long-duration event occurred June 7-11 as a very slow-moving upper trough and surface high across New England combined to produce several days of cool-air damming and persistent rainfall along the frontal boundary and in orographically favored areas of the Blue Ridge with the heaviest rainfall focused over eastern Watauga and Ashe and western Wilkes counties where rain gauges showed 2…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$640,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An unusual long-duration event occurred June 7-11 as a very slow-moving upper trough and surface high across New England combined to produce several days of cool-air damming and persistent rainfall along the frontal boundary and in orographically favored areas of the Blue Ridge with the heaviest rainfall focused over eastern Watauga and Ashe and western Wilkes counties where rain gauges showed 2 to 3 inches in the 24-hour period ending at 0800 EDT on June 8th. The rain continued much of the 8th even heavier amounts with an additional 4 to 8 inches across parts of the area and another 2 to 3 inches ending 0700 on the 10th. Numerous official sites set daily rainfall records on both June 8 and June 9. Four-day totals by the morning of the 10th ranged from 5 to 15 inches, with isolated amounts at unofficial sites approaching 20 inches. The tremendous inflow from various tributaries in the upper Yadkin basin pushed the pool elevation at W. Kerr Scott Reservoir (WLKN7) to its highest level since the dam was completed in 1962, reaching 1062.61 feet on June 10th, eclipsing the previous record of 1061.20 feet in November, 1977.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 8, 6:02 AM EST, 58 minutes earlier.

Area forecast discussion, Jun 8, 6:02 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
702 AM EDT Sat Jun 8 2019

.SYNOPSIS...
A weak stationary front will remain stalled just south of the
region today and tonight. This front, in addition to an area of
low pressure in the upper levels of the atmosphere over the Mid
Mississippi Valley will be the focus for unsettled weather
through the weekend. Another stronger cold front will arrive
from the west for early next week bringing another round of
widespread showers and storms.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Saturday...

Wedge continues to entrench across the region this morning with a
band of heavier showers over the southwest closer to the upper low
and more sporadic lighter rainfall east with lift across the cool
pool. Latest short term models gradually shift showers to the south
up along the Blue Ridge through the morning although upslope limited
a bit by more northeast flow attm. Thus will keep the going watch in
place where ongoing and not expand east for now where rainfall has
been lighter. Upper wave lifts north through the region this
afternoon with most guidance depicting a lull as the wedge deepens
and lift weakens. This supports a decrease in pops after midday with
rates and coverage becoming lighter as we slide in between bands.
Therefore have shunted higher pops south this afternoon with more
chance coverage northwest and categorical/likelys remaining over the
south. Otherwise another cloudy/wet day with little change in temps
with highs only in the 60s to lower 70s.

Models show another stronger band that develops within instability
to the south sliding back toward the area this evening as the upper
low lifts by to the west. However with the wedge in place,
uncertainty remains to how far north heavier rainfall coverage
will make it as the latest Nam doesnt show much rainfall north
of the VA/NC border until very late tonight. Does appear that
better southeast upslope could keep rainfall going longer along
the Blue Ridge but iffy given the strength of the progged Cad
through morning. This may require an extension of the watch
espcly over the south/southwest later today. Otherwise again
lowered pops/QPF over the north/west while running with more
widespread coverage for now over the south. Lows again on the
cool side with readings overall in the muggy 60s.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Rainfall and potential for areal and/or flash flooding will continue
to be a point of focus through Monday at least. A slow-evolving
upper low over the TN Valley will deamplify and merge with the
stronger northern branch of the jet over the northern tier of states
late Sunday into Monday. Merger between these two features aloft
will push what looks to be a pretty strong cold front (for summer
standards) eastward Monday. Until its passage, a humid moisture-
laden air mass with PWAT values between 1.5 and 2 inches will be in
place Sunday into Monday. The front's expected passage Monday night
into Tuesday should feature falling humidity levels, lower PWAT
values and perhaps some brief breezy northwest wind conditions in
the mountains.

Low-level east to southeast upslope component to the flow Sunday and
Monday will combine with greater, though still weak instability than
recent days. The easterly/southeast flow will downslope into our far
western/southeast WV counties with lower rain amounts more likely
there Sunday. Model soundings show a number of favorable parameters
for heavy rainfall/localized downpours, including rich moisture
through a deep depth of atmosphere, warm cloud depths between 11-12
kft and tall, skinny instability profiles. Given this potential, and
the additive effect of the ground becoming increasingly more
saturated offering a greater threat of flooding, I've included heavy
rain wording in the zone forecast for both days. Will let prior
day(s) trends bear things out before considering need for any hydro
watches. WPC does have a large area of Slight with a Moderate risk
for excessive rainfall for Sunday with a broad Slight area for
Monday. Rainfall amounts range from 2-3 inches, additional to that
which had fallen previously in the Blue Ridge and foothills areas,
with three quarters to an inch for southeast WV and into Tazewell
County - much of that occuring with Monday FROPA. Though a bit more
instability each day, severe potential both Sunday or Monday looks
low-predictability/pulse-like and frankly not overly impressive with
weak shear profiles (under 20 kts), limited downdraft CAPE values
given the deep moisture and poor lapse rates. Have to watch for
trees to come down at less-than-severe wind speeds as the ground
becomes increasingly more saturated, though.

Front progresses eastward especially Monday night and into the
overnight hours. Surface ridging with some seasonably robust
pressure rises post frontal supports boosting northwest winds as
much as 30 mph in the mountains. Model guidance differs on just how
quickly the front exits, which leads to diminishing but still chance-
level PoP from a line from Lynchburg to Boone southeastward, with
dry to slight chance PoPs north/west of that line. Runoff from
previous days rainfall would begin to get into the larger main-stem
rivers either Monday or Tuesday. So while the tail end of the short
term period turns somewhat less quiet, hydro focus should shift to
the rivers versus areal/flash flooding - pending rainfall totals.

Look for highs on the cooler side of guidance and milder lows for
Sunday/Monday. Bit more of a diurnal range for Tuesday with highs in
the 70s in the post-frontal air mass.

Forecast confidence is high on the wet rainfall pattern, though low
to moderate on where heavy rainfall and flooding potential sets up.
Confidence in rainfall amounts is moderate, with potentially greater
amounts than forecast in persistent bands.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 115 PM EDT Friday...

Some notable changes have occurred in the models regarding this
portion of the forecast. The latest GFS has leaned closer to the
ECMWF solution with being more progressive by having the cold front
passing offshore Tuesday night. Any showers and thunderstorms
over the Mid Atlantic should end by the evening and allow a
brief reprieve for Tuesday night. However, the aforementioned
closed low will be shunted southward toward Florida, which means
the upper level trough in association with the cold front will
fail to capture it as previously portrayed in some model
solutions.

Consequently, it will take a second and more potent upper level
trough following behind the first one to capture this closed low. In
response to this approaching second upper level trough, the closed
low will move northeastward along the coast on Wednesday and provide
yet another round of showers and thunderstorms for Wednesday
afternoon through Thursday. High pressure should finally build
overhead during Thursday night and Friday to end to this prolonged
wet spell. Little appreciable change in temperatures seems
likely

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 700 AM EDT Saturday...

A frontal boundary across northern North Carolina will remain
stalled out across the region into tonight. Multiple rounds of
showers, along with fog development, are expected across the
region with flight conditions remaining in the IFR/LIFR
categories for much of the region during most of the valid TAF
forecast period ending early Sunday. Currently, some pockets of
MVFR still remain across the region, but these will be trending
downhill at times today. The far southern sections of the area
may experience some isolated thunderstorms today and tonight as
an area of instability remains just to the south.

Otherwise bands of heavier showers will shift north to along
the Blue Ridge in Virginia this morning resulting in lowering
vsbys espcly around KBCB/KROA/KLYH where IFR may occur.

A strong low level easterly jet is forecast through today with
surface winds remaining mostly in the 5 to 15 kt range.

Additional bands of heavier showers may return espcly across
southern sections tonight with rain or drizzle farther north
into the wedge. This will keep low ceilings in place along with
periods of sub-VFR vsbys through early Sunday.

Forecast confidence in the above aviation scenario is moderate.

Extended Aviation Discussion...

The front/baroclinic zone will linger near or just south of the
area, combined with a slow moving area of low pressure aloft
through the TN Valley, and abundant moisture will result in an
extended period of rain/showers/thunderstorms through Monday.
Periods of fog/low clouds will also persist into early next
week.

&&

.HYDROLOGY...
As of 645 AM EDT Saturday...

Bands of heavier showers continue across the region this morning
with the showers expected to head north out of North Carolina
through mid morning. This may result in another 1 to 2 inches of
rain with the heavier rates likely along the Blue Ridge, espcly
north of the VA/NC border. Thus the going flash flood watch
continues through midday before a lull in rainfall should occur.
Models then diverge on added rainfall later today/tonight
through Sunday with some keeping most rain to the south, while
others bring deeper convection farther north into the southern
Blue Ridge. If this occurs then added flooding problems may
develop into tonight and Sunday as some guidance shows another
1-3+ inches of rain along parts of the Blue Ridge. Another cold
front arrives on Monday with the potential for another round of
showers and storms including higher rates as the cool wedge
departs. Therefore additional watches may be needed over the
weekend with any river flooding likely not occurring until early
next week and mainly along the Dan River at this point.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until noon EDT today for VAZ015>017-032.
NC...Flash Flood Watch until noon EDT today for NCZ001>004-018>020.
WV...None.

&&

SYNOPSIS...JH/KK
NEAR TERM...JH
SHORT TERM...AL
LONG TERM...PW
AVIATION...DS/JH
HYDROLOGY...JH
Hazardous weather outlook, Jun 8, 3:07 AM EST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
407 AM EDT Sat Jun 8 2019

NCZ005-006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059-
WVZ042>044-507-508-090815-
Rockingham-Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
407 AM EDT Sat Jun 8 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Showers will be rain efficient and slow moving especially through
midday. This may result in flooding problems especially low lying
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The combination of a stalled frontal boundary and abundant moisture
lingering across the area for several days will result in scattered
to numerous rounds of showers and thunderstorms Sunday into the
upcoming week. As a result, flooding will be the main weather hazard
through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ015>017-032-090815-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Floyd-Patrick-
407 AM EDT Sat Jun 8 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The combination of a stalled frontal boundary and abundant moisture
lingering across the area for several days will result in scattered
to numerous rounds of showers and thunderstorms Sunday into the
upcoming week. As a result, flooding will be the main weather hazard
through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 heavy rain, 1 debris flow, 1 flash flood. Local standard time, as filed.

Heavy Rain, Ashe

When
June 8, 7:00 AM EST to June 9, 7:00 AM EST
Where
Ashe County, 2 mi E of Jefferson
Reported by
COOP Observer
Coordinates
36.420, -81.444

The Jefferson 2 E COOP station (JEFN7) had 5.15 inches in the 24-hour period ending 700 AM EDT on June 9th, the highest ever for any day in June. The old record was 4.52 inches set in 2006. It was also the 9th highest daily rainfall on record. Nearly complete records date back to 1910 at this site.

Heavy Rain, Watauga

When
June 8, 7:00 AM EST to June 9, 7:00 AM EST
Where
Watauga County, 4.6 mi E of Boone
Reported by
CoCoRaHS
Coordinates
36.220, -81.597

The CoCoRaHS station at Boone 4.6 E (NC-WT-37) measured 9.05 inches for the 24 hours ending 700 AM EDT. The 3-day total ending at 700 AM on the 10th was 15.24 inches. This 3-day total is within the 90 percent confidence interval for a 500-year (.002 annual chance occurrence) rainfall event at this location per NOAA Atlas 14.

Heavy Rain, Watauga

When
June 8, 11:00 AM EST to June 9, 11:00 AM EST
Where
Watauga County, 1 mi SE of Boone
Reported by
COOP Observer
Coordinates
36.210, -81.667

The Boone 1 SE COOP station (BOON7) had 4.60 inches in the 24-hour period ending 700 AM EDT on June 9th, the highest ever for a day in June. The old record was 2.81 inches set in 1992. Nearly complete records date back to 1980 at this site.

Debris Flow, Watauga

When
June 8, 9:30 PM EST
Where
Watauga County, 0.35 mi SE of Triplett to 0.46 mi ESE of Triplett
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.197, -81.546

Heavy rain caused a mud slide on Elk Creek Road near Wes Randall Road. Several utility poles were knocked down by the slide.

Flash Flood, Wilkes

When
June 8, 10:00 PM EST to June 9, 4:00 AM EST
Where
Wilkes County, 0.89 mi NW of Champion to 0.74 mi NW of Champion
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.160, -81.330

Several mobile homes were evacuated along a small stream where it enters the South Prong of Lewis Fork Creek and near the confluence of the north and south prongs of Lewis Fork Creek.

Flood, Watauga

When
June 8, 10:00 PM EST to June 10, 11:00 AM EST
Where
Watauga County, 0.54 mi SW of Valle Crucis to 0.24 mi ENE of Rominger
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
36.214, -81.787

The Watauga River flooded along much of its course from Shulls Mill to Sugar Grove with several low water bridges flooded and other roads near the river. Several people were rescued from a car stranded in flood waters from the Watauga River in the Shulls Mill area. Several buildings in the Valle Crucis area received some flooding. The Watauga River at Sugar Grove (SGWN7) crested at 15.40 feet, just short of Moderate Flood Stage (16 feet) on the afternoon of the 9th, the highest level since the May 2018 flood and 2nd highest since 2004. According to USGS data it was approximately a 5-year recurrence interval (0.20 annual chance flood). The IFLOWS stream gage upstream near Foscoe (FOSN7) crested at 11.48 feet (Minor Flood Stage - 9 ft.), which was the 2nd highest in the fairly brief history at this gage (since about 2010).

Flood, Wilkes

When
June 9, 12:00 AM EST to 6:00 PM EST
Where
Wilkes County, 1.69 mi NW of Denny to 0.37 mi NNW of Denny
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.100, -81.438

Elk Creek was reported flowing across NC Route 268 near Elk Creek Darby Road.|The USGS gage at Elk Creek (EKVN7) in the upper Yadkin River basin in western Wilkes County crested at 9.41 feet in the mid-morningat of the 9th with a discharge of 11,000 cfs in the 50.9 mi2 basin. This was the highest stage/discharge since August 1994 at this gage (12.02 ft.) and the 3rd highest on record (continuous data since 1966). According to the most recent (2009) North Carolina USGS flood frequency study the recurrence interval at this gage was slightly above a 10-year event (.10 annual chance flood), although regional regression equations suggested a more unusual event. The automated rain gage co-located at the site measured over 12 of rain in the 3-day period, and 11+ in 2 days. Significant flooding was reported across parts of western Wilkes County with the worst occurring in the Elk Creek, Upper Reddies and Lewis Fork watersheds according to news reports.

Flood, Ashe

When
June 9, 1:45 AM EST to June 10, 7:30 AM EST
Where
Ashe County, 1.3 mi NW of Glendale Spgs to 0.85 mi S of Wagoner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.362, -81.398

The South Fork New River near Jefferson (JFRN7) crested the afternoon of June 9th at 10.44 feet (11,600 cfs), the 7th highest level on record (nearly continuous data since 1925) and highest since September 2004 (remains of Hurricane Frances). This was also very close to the 10-year recurrence interval (0.10 annual chance flood). Several roads near the river were flooded and blocked.

Flood, Watauga

When
June 9, 12:40 PM EST to June 10, 12:40 AM EST
Where
Watauga County, 0.89 mi NW of Foscoe to 1.28 mi WNW of Blowing Rock
Cause
Heavy Rain
Property damage
$615,000
Reported by
Department of Highways
Coordinates
36.180, -81.780

There was significant flooding across parts of Watauga County with several roads closed. Substantial damage occurred to road and culvert infrastructure across parts of the county. Ar mudslide occurred on Route 421 near Mt. Zion Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837415, 837983, 837957, 841039, 837410, 837419, 837487, 837429, 837920.